Alert archive / Wyoming / Special Weather Statements in 2016

Special Weather Statement, NWS Riverton, WY

July 26, 2016Washakie County, Wyoming

NWS Riverton, WY issued this special weather statement at Jul 26, 2016, 5:21 PM MDT for Washakie County, Wyoming. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2016, 5:21 PM MDT (23:21 UTC)
Expired
Jul 26, 2016, 6:00 PM MDT
In force
39 min
Issued by
NWS Riverton, WY

County Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 95 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.4 hours before the alert went out and 414 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
2137 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

364 
WWUS85 KRIW 262321
SPSRIW

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
521 PM MDT TUE JUL 26 2016
 
WYZ005-006-270000-
SOUTHEAST BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
521 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHAKIE AND EAST CENTRAL
HOT SPRINGS COUNTIES UNTIL 600 PM MDT...

AT 520 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WINCHESTER...WHICH IS 13 MILES SOUTHWEST OF WORLAND...MOVING EAST AT
25 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WYOMING BOYS SCHOOL AROUND 535 PM MDT.
  WORLAND MUNICIPAL AIRPORT AROUND 545 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RIVERTON.

&&

LAT...LON 4382 10829 4400 10824 4402 10767 4364 10771
TIME...MOT...LOC 2320Z 281DEG 22KT 4390 10817 

$$

13

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Jul 26, 1:14 PM MDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 26, 1:14 PM MDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
114 PM MDT TUE JUL 26 2016

.SHORT TERM...Tonight Through Friday

Isolated convection formed early again today in SW Sweetwater County
with our disturbance down there with some late morning lightning and
a shower passing near/over the Clay Basin Fire area. Overall a few
more cumulus are forming over and near the mountains today with
overall higher dew points. So more isolated coverage around vs
yesterday looks to be shaping up. Also, we have a shortwave moving
ewd across Central Idaho that will move across the north half
tonight with a decent shot of at least isolated convection through
the night. More likely in the mountains. The frontal boundary that
has pushed s and sw into our central zones may make a push wwd to
near the Lava Mtn fire tonight with a more moist se flow. The big
question for tomorrow will be will this front hold near the divide
Wednesday afternoon as the NAM shows or will it mix out and retreat
to Johnson and Natrona Counties as the GFS shows. Most confident for
some stronger storms in the ern zones and added in some hail wording
there but did add in isold evening storms across Fremont County. The
developing wnw flow has numerous shortwaves and with this front
getting a better push Wednesday night, we have have an even better
chance of storms along and east of the divide on Thursday. The sw
zones look dry, hot and breezy at times Wednesday and Thursday.
Little change on Friday.

.LONG TERM...Friday Night Through Tuesday

Friday evening will feature lingering higher capes in our eastern
zones along with decent lifted indices with the last in a series of
reinforcing surface boundaries from the northeast associated with
the last of a series of ripples in the west northwest flow. The best
chance of Friday evening thunderstorms will be over the Big Horn
Mountains as well as over the lower elevations of Johnson County.

Saturday looks to be dry all around without any upper level or
surface features to provide any lift. A return to the hot
temperatures that we experienced Monday will make a come back on
Saturday with temperatures pushing the century mark once again by
Saturday and again on Sunday.

By Sunday, the high over the southwest United States will shift east
back toward Texas allowing our steering flow to back from the west
northwest to more of a southwest flow, opening the door for monsoon
moisture to works its way in from the southwest. A closed low
pressure center will be tracking east across southern Canada which
will eject a surface front toward Wyoming that will bisect the
monsoon moisture for another shot of isolated to widely
thunderstorms anywhere in the CWA Sunday and Monday. With hot
temperatures expected again Sunday, any storms that form Sunday
should pack quite a bit of wind. Then the next closed low coming on
shore Tuesday will continue drawing the monsoon moisture feed from
the southwest for another round of late day t storms Tuesday. It
appears that northern Wyoming has the best shot of any thunderstorms
pulling off the higher terrain as the steering flow will be
strongest there early next week. Temperatures will cool off just a
couple of degrees Monday and Tuesday after another scorcher Sunday.

&&

.AVIATION.../00Z ISSUANCE/

All terminals will be VFR through 00Z/Thu. There will be some
localized MVFR visibilities in the vicinity of two large wildfires
over the west-central part of the state. Active burning this
afternoon is likely to occasionally obscure mountain tops through at
least mid-evening Tuesday. Early convection over southwest Wyoming
will remain south of KRKS, while convection over the Absaroka Range
may impact KCOD in westerly flow aloft. There will be enough mid-
level moisture to generate isolated showers and thunderstorms this
afternoon, with development over the mountains first. Large
temperature/dew point spreads will prevent any appreciable rain from
reaching the ground. Main hazard, therefore, will be gusty outflow
wind of 35-45kts. KLND and KRIW would be most susceptible to early
evening outflow wind. A weak disturbance will cross the state
this evening and overnight with lingering convection possible over
the north and central areas east of the Divide. KCOD, KWRL, and
KCPR would be the likeliest candidates to see VCSH and outflow
wind during the nighttime hours. Expect overnight convection to
diminish by 12Z/Wed. Weak frontal boundary will provide northerly
surface wind around 10kts through the evening hours across areas
east of the Continental Divide. Gusty west- southwest wind over
southwest Wyoming will decrease by 02Z/Wed. Expectation is for
gusty west- northwest wind 13-25kts to pick-up around 20Z/Wed at
KBPI, KPNA, and KRKS, with lesser speeds anticipated at KJAC.

&&

.FIRE WEATHER...

Fire weather conditions will remain quite elevated into the evening
hours with very warm temperatures, breezy conditions and rh's under
15 percent at times. Isolated gusty showers or thunderstorms will be
possible about anywhere into the evening but isolated storms are
possible through the night in the northern zones. Isolated to widely
scattered showers and thunderstorms will will occur Wednesday
through Friday along and east of the divide while the west remains
dry, very warm, breezy at times with low rh's. Higher rh's will be
noted east of the divide.

&&

.RIW Watches/Warnings/Advisories...None.

&&

SHORT TERM...Skrbac
LONG TERM...Lipson
AVIATION...CNJ
FIRE WEATHER...Skrbac
Hazardous weather outlook, Jul 26, 2:59 AM MDT, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
259 AM MDT TUE JUL 26 2016

WYZ001>020-022>030-271200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
259 AM MDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON
AND TONIGHT...ESPECIALLY ACROSS THE CENTRAL AND NORTHERN MOUNTAINS...AS
WELL AS SOUTHWESTERN WYOMING. THE PRIMARY HAZARD WILL BE VERY STRONG
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY AND THURSDAY...ISOLATED TO LOCALLY SCATTERED THUNDERSTORMS
WILL BE POSSIBLE EACH DAY...MAINLY ALONG AND EAST OF THE DIVIDE.
SOME THUNDERSTORMS...ESPECIALLY OVER JOHNSON COUNTY...COULD BE
STRONG...WITH STRONG WIND AND HAIL POSSIBLE.

FRIDAY...ISOLATED THUNDERSTORMS EAST OF THE DIVIDE.

SATURDAY...ISOLATED MOUNTAIN THUNDERSTORMS.

SUNDAY AND MONDAY...ISOLATED TO SCATTERED THUNDERSTORMS. A MIXTURE
OF DRY AND WET THUNDERSTORMS COULD RESULT IN NEW FIRE STARTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER. THANK
YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 26, 2:34 PM MDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
234 PM MDT TUE JUL 26 2016

WYZ028>030-262300-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
INCLUDING THE CITIES OF...ROCK SPRINGS...GREEN RIVER...WAMSUTTER
234 PM MDT TUE JUL 26 2016

...STRONG WINDS POSSIBLE NEAR ANY SHOWERS OR THUNDERSTORMS THIS
AFTERNOON...

ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS
SWEETWATER COUNTY THIS AFTERNOON. THESE HIGH BASED STORMS WILL
HAVE THE CAPABILITY OF PRODUCING SUDDEN 40 TO 50 MPH OUTFLOW WINDS
WITH ISOLATED HIGHER GUSTS NEAR 60 MPH POSSIBLE AS THEY MOVE EAST
ACROSS THE AREA. BE ALERT FOR ANY NEARBY SHOWERS OR THUNDERSTORMS
AS THESE WINDS COULD HIT WITH LITTLE WARNING.

TEAM RIVERTON
Special weather statement, Jul 26, 4:26 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
426 PM MDT TUE JUL 26 2016

WYZ009>011-262315-
BIGHORN MOUNTAINS SOUTHEAST-NORTHEAST JOHNSON COUNTY-SOUTHEAST
JOHNSON COUNTY-
426 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
515 PM MDT...

AT 425 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SADDLESTRING...WHICH IS 15 MILES NORTHWEST OF BUFFALO...MOVING
SOUTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SADDLESTRING AND FORT PHIL KEARNY HISTORICAL SITE AROUND 430 PM
MDT.
  LAKE DE SMET AROUND 440 PM MDT.
  BUFFALO AROUND 455 PM MDT.

THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 25 BETWEEN MILE
MARKERS 286 AND 299.  INTERSTATE 90 BETWEEN MILE MARKERS 45 AND 77.

LAT...LON 4407 10650 4444 10712 4456 10701 4456 10690
      4432 10628
TIME...MOT...LOC 2225Z 304DEG 32KT 4447 10697

MEUNIER
Special weather statement, Jul 26, 4:30 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
430 PM MDT TUE JUL 26 2016

WYZ005>007-262315-
SOUTHEAST BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-OWL CREEK AND
BRIDGER MOUNTAINS-
430 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WASHAKIE AND NORTH
CENTRAL HOT SPRINGS COUNTIES UNTIL 515 PM MDT...

AT 430 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GOOSEBERRY CREEK...WHICH IS 20 MILES SOUTHEAST OF MEETEETSE...MOVING
EAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  KIRBY AND WINCHESTER AROUND 515 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BADLANDS OVERLOOK AND
GRASS CREEK.

LAT...LON 4386 10871 4406 10866 4401 10804 4375 10810
TIME...MOT...LOC 2230Z 278DEG 23KT 4394 10860

MEUNIER
Special weather statement, Jul 26, 5:06 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
506 PM MDT TUE JUL 26 2016

WYZ023-024-262330-
SALT RIVER AND WYOMING RANGES-STAR VALLEY-
506 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SUBLETTE AND WEST
CENTRAL LINCOLN COUNTIES UNTIL 530 PM MDT...

AT 505 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SMOOT...WHICH IS 9 MILES SOUTH OF AFTON...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MOUNT WAGNER AROUND 510 PM MDT.
  CORRAL CREEK GUARD STATION...MOUNT COFFIN...WYOMING PEAK AND MIDDLE
PINEY LAKE AROUND 530 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR ANY BODIES OF WATER...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4241 11082 4273 11099 4284 11060 4245 11041
TIME...MOT...LOC 2305Z 251DEG 20KT 4260 11086

13
Local storm report, Jul 26, 5:14 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
514 PM MDT TUE JUL 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             SADDLESTRING            44.46N 106.90W
07/26/2016  E1.00 INCH       JOHNSON            WY   PUBLIC

0450 PM     HAIL             5 NNW BUFFALO           44.41N 106.76W
07/26/2016  E1.00 INCH       JOHNSON            WY   TRAINED SPOTTER

0456 PM     HAIL             2 W BUFFALO             44.34N 106.76W
07/26/2016  E0.88 INCH       JOHNSON            WY   TRAINED SPOTTER

0505 PM     HAIL             2 E BUFFALO             44.34N 106.68W
07/26/2016  E1.00 INCH       JOHNSON            WY   TRAINED SPOTTER

&&

DLIPSON
Special weather statement, Jul 26, 5:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
521 PM MDT TUE JUL 26 2016

WYZ005-006-270000-
SOUTHEAST BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
521 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHAKIE AND EAST CENTRAL
HOT SPRINGS COUNTIES UNTIL 600 PM MDT...

AT 520 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WINCHESTER...WHICH IS 13 MILES SOUTHWEST OF WORLAND...MOVING EAST AT
25 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WYOMING BOYS SCHOOL AROUND 535 PM MDT.
  WORLAND MUNICIPAL AIRPORT AROUND 545 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RIVERTON.

&&

LAT...LON 4382 10829 4400 10824 4402 10767 4364 10771
TIME...MOT...LOC 2320Z 281DEG 22KT 4390 10817

13

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 12:50 PM MDTSpecial Weather StatementRIW40 min
Jul 26, 4:26 PM MDTSpecial Weather StatementRIWJohnson49 min
Jul 26, 4:30 PM MDTSpecial Weather StatementRIWHot Springs45 min
Jul 26, 4:51 PM MDTSevere Thunderstorm WarningRIWJohnson39 min
Jul 26, 5:06 PM MDTSpecial Weather StatementRIWLincoln24 min
Jul 26, 5:26 PM MDTSevere Thunderstorm WarningRIWJohnson34 min

Nearby

Special Weather Statements in Wyoming, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.